[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Re: Re:DKA

Billie wrote:
"My doctor has not instructed me to take any given amount of extra insulin
if ketones are present.  It does make sense though since he told me that
ketones present, my body can't use the insulin properly."

When Hubby and I (spouses/significant others were encouraged to attend)
attended an advanced pumping class, the CDE there explained that with high
glucose levels, the body pulls fluid from the cells to try to "remove" the
glucose in the blood-that's why one tends to urinate more when high.  This
can lead to dehydration, and if you're showing ketones, then you are either
are or close to becoming dehydrated.  Also, if you're vomiting and/or have
diarrhea, beware since you can become dehydrated even though glucose levels
do not elevate, and (CDE's exact words) "If you're dehydrated, any insulin
you take won't go anywhere since cells need fluid for insulin transport so
you need to drink lots of sugar-free fluids, and will need extra insulin if
showing ketones so insulin will be available once the cells begin to
rehydrate."  Hubby's directions are for 1.5 times the correction bolus
amount, and to use injection.
Marj; Mike (I'm not into computers, but glad to be on this list); and "Ace,
the PP" (portable pancreas)
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml